Nebraska, 2020

Hail in Nebraska, August 30, 2020

August 30, 2020 · NWS LBF · 5 events in 5 counties and zones

A line of severe thunderstorms developed across north central Nebraska in the evening and moved southeastward. A few funnels were reported along with severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of severe thunderstorms developed across north central Nebraska in the evening and moved southeastward. A few funnels were reported along with severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 30, 2:13 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 30, 2:13 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
313 PM CDT Sun Aug 30 2020
CORRECTED FIRE WEATHER FORECASTER

.Mesoscale Discussion...
Issued at 1237 PM CDT Sun Aug 30 2020

Expecting thunderstorm development in north central Nebraska later
this afternoon and into the evening. The main factors for storm
activity will be a cold front and a surface trough. The cold front
is currently draped across South Dakota and is moving southeast. The
low pressure system associated with the surface trough is centered
over South Dakota and the trough extends south through the Nebraska
Panhandle, moving east. The cold front will intersect the surface
trough late this afternoon in north central Nebraska, at which storm
formation will begin. With lapse rates of 9 C/km and surface to 6km
shear around 35 knots, supercell development is possible. Dew points
are in the low to mid 60s ahead of the trough. After the passage of
the trough and cold front, they will drop into the 30s by tomorrow
morning.

Fire weather is a concern for western and southwestern Nebraska this
afternoon and evening. Relative humidity values are in the teens and
wind gusts up to 30 mph are expected today and this evening. A red
flag warning is in effect until 9:00 PM CT. Western Nebraska is not
expected to receive precipitation today, resulting in very dry
fuels.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 159 PM CDT Sun Aug 30 2020

A potent area of upper level low pressure is located across northern
Alberta this afternoon with a shortwave trough extending southward
from this feature into the northern High Plains. A cold front will
continue to surge southeast across northwest Nebraska...reaching to
near Bassett to Broken Bow by early this evening. Decent low-level
moisture advection continues ahead of the front with dew points
rising through the mid 60s. A plume of steep mid-level lapse rates
(greater than 8C/km) have spread across the area, and with good
surface heating, SFC based CAPE values have reached near 3000 J/KG
ahead of the frontal boundary. HRRR and other hi-res short term
models develop a couple of discrete storms late this afternoon near
the cold front. Shear would support supercells and the potential for
large hail given the very steep mid-level lapse rates. Further more
elevated development is expected early this evening near the H85
front that will extend from Holt county southwest to Custer county.
NAM has some impressive mid-level CAPE along this boundary and these
storms too could produce large hail. The cold front then accelerates
southeast through the entire area by midnight. Significant pressure
rises and H85 winds increase to around 40-50 kt behind the front.
SFC wind gusts of 25-35 kt likely from late evening though about 4am
CDT and have increased gusts some overnight.

Surface high pressure quickly builds into western and north central
Nebraska Monday. Expect a very pleasant day with low dew points and
highs int the 70s. North winds will quickly diminish Monday with
return southeast low-level flow developing by afternoon across
western Nebraska as the surface high moves east.

Monday night, a shortwave will drop quickly from western Montana
into the Great Basin. Favorable jet dynamics will overspread the
area to the east of this feature. Large scale lift and increasing mid-
level moisture should lead to scattered showers. Some thunder is
possible across far southwest Nebraska where some elevated CAPE will
be present. Overall best chances for precipitation tomorrow night
will be across southwest Nebraska. Overall, amounts look to be on
the light side.

.LONG TERM...(Tuesday through Sunday)
Issued at 159 PM CDT Sun Aug 30 2020

Upper level ridging moves east from the eastern Pacific and will be
centered across the Great Basin by Friday. Dry conditions are
expected across our region all week as there is very little moisture
within the northwest flow aloft on the eastern periphery of the
upper high. Temperatures will warm from the upper 70s to lower 80s
Tuesday to the upper 80s to lower 90s Wednesday. This warm day will
be just ahead of a cold front that will sweep southeast in the wake
of a shortwave moving across southern Canada. Cooler Thursday behind
the front. Then it warms again Friday and Saturday ahead of a deep
trough that will develop from western Canada toward the Great Lakes
the second half of Labor Day weekend. Expect a strong cold front to
cross the area sometime during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1237 PM CDT Sun Aug 30 2020

VFR conditions are expected outside the threat for isolated
thunderstorms this afternoon and evening, mainly across central
Nebraska. Thunderstorms should remain east of the LBF and VTN
terminals with greater chances for impacts at BBW and ONL this
evening. Storms may contain erratic gusty winds, large hail, and
potentially brief periods of MVFR CIGs and visibility due to heavy
rainfall. A second wave of elevated showers and weak thunderstorms
will move in late tonight across north central Nebraska with
potential impacts at VTN, though likely limited to low-end VFR
conditions however with all precipitation expected to exit the
area by early morning Monday. Winds will remain gusty ahead and
behind a surface front moving through the area with winds as high
as 30 to 35 knots possible.

&&

.FIRE WEATHER...
Issued at 159 PM CDT Sun Aug 30 2020

Fire weather concerns remain elevated through early Sunday evening
as humidity values drop into the teens across the eastern Panhandle
and portions of southwest Nebraska. 20z observations across the
Panhandle indicate many locations already seeing < 20% humidity with
little improvement expected as daytime mixing continues for the next
few hours. Surface front moving into far northwest Nebraska will
dive south through the late afternoon and evening, with wind gusts
behind the boundary expected to climb to 30 to 35 mph out of the
north. This abrupt wind shift combined with the antecedent low
humidity and breezy conditions warrant continuation of the Red Flag
Warnings in place. Pressure rises of AOA 6 hPa/hour will facilitate
elevated winds overnight but as surface high pressure moves in
Monday, winds will begin to diminish by sunrise. Areas along a
Halsey to Imperial line will struggle to see humidity climb above
70% overnight with some locations remaining closer to 60%.
Temperatures will fall into the 40s and 50s tonight with highs only
reaching the 70s tomorrow but given the dry air moving in, humidity
values will once again fall into the 20s for most if not all
locations.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for NEZ204-210.

&&

MESOSCALE...Meltzer
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Jurgensen
FIRE WEATHER...Jurgensen
Hazardous weather outlook, Aug 30, 2:21 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Sun Aug 30 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-312030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sun Aug 30 2020 /221 PM MDT Sun Aug 30 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Red Flag Warnings continue across portions of the eastern
Panhandle, western Sandhills, and southwest Nebraska. The
combination of high temperatures, low humidity, and strong winds
will contribute to extreme fire behavior.

Scattered thunderstorms become possible later this afternoon and
evening along a frontal boundary moving into the area. Some storms
may be strong to severe with large hail, damaging winds, locally
heavy rainfall, and frequent lightning the main concerns. Area of
greatest concern is along and east of a Callaway to Bassett line.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Scattered showers with a few embedded thunderstorms are possible
Monday night into early Tuesday. At this time, severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

NMJ

In the hours before

Special weather statement, Aug 30, 4:58 PM CST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
558 PM CDT Sun Aug 30 2020

NEZ006>010-302345-
Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
558 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...SOUTHEASTERN KEYA PAHA AND SOUTHWESTERN
BOYD COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Naper to 9 miles north of
Bassett to near Ainsworth. Movement was southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Newport, Dustin, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area,
Mariaville, Pine Glen State Wildlife Refuge, Brocksburg and Mills.

This includes the following highways...
 Highway 183 between mile markers 175 and 207.
 Highway 20 between mile markers 242 and 269.
 Highway 12 between mile markers 76 and 84.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4283 9899 4241 9962 4260 9998 4298 9933
TIME...MOT...LOC 2257Z 284DEG 18KT 4287 9935 4271 9950 4259 9984

Roberg

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Holt

When
August 30, 5:19 PM CST
Where
Holt County, 1.53 mi W of Stuart
Reported by
Public
Coordinates
42.600, -99.160

Public report of a funnel, said it was 1/2 to 3/4 of the way to the ground.

Funnel Cloud, Rock

When
August 30, 5:20 PM CST
Where
Rock County, 4.27 mi NNW of Bassett
Reported by
Public
Coordinates
42.640, -99.540

Hail, Brown

When
August 30, 6:20 PM CST
Where
Brown County, 22.11 mi S of Long Pine
Measured
1.25 in hail
Reported by
Public
Coordinates
42.210, -99.700

Hail, Blaine

When
August 30, 6:22 PM CST
Where
Blaine County, 1.24 mi NE of Dunning
Measured
1.75 in hail
Reported by
Public
Coordinates
41.830, -100.100

Hail, Custer

When
August 30, 6:45 PM CST
Where
Custer County, 13.29 mi WNW of Anselmo
Measured
1.75 in hail
Reported by
Public
Coordinates
41.720, -100.090

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917757, 917956, 917748, 917749, 917750.